Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Newport/Morehead City, NC

April 21, 1997Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 21, 1997, 4:06 PM EDT for Duplin County, North Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1997, 4:06 PM EDT (20:06 UTC)
Expired
Apr 21, 1997, 4:45 PM EDT
In force
39 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

What was reported inside it

TimeReportWhereRemark
Apr 21, 4:30 PM EDTHail 0.5Beulaville, NCMarble size hail covering the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 212006 RRA
SVRMHX
NCC061-212045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
406 PM EDT MON APR 21 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...DUPLIN COUNTY
 
AT 405 PM EDT...NATIONAL WEATHER SERVICE RADAR IN NEWPORT NC SHOWED
SEVERE THUNDERSTORMS IN DUPLIN COUNTY MOVING EAST AT 20 MPH. PERSONS
FROM KENANSVILLE TO BEULAVILLE CAN EXPECT LARGE HAIL AROUND 415 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.
 
RVT/JCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:45 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 21, 2:45 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT MON APR 21 1997

RDU: FWC TEMPS TOO LOW FOR TNT LIKE MID 60S FOR CWA. UPPER 70S NEAR
80 TUE AND NEAR 60 TUE PM. WED LOW TO MID 70S. POPS 40/30/40/70

DISC: MHX 88-D SHOWING LIGHT SHOWERS WITH LONE TSTM MOVG ACROSS NE
NC. XPCT TO CONT TO SEE SCT SHWRS/TSTMS THIS EVENING. BELIEVE BEST
CHNC OF STRONG THUNDER WILL BE AFT MIDNIGHT. GRIDS SHOWS BEST LIFT
AND UPPER ATMOS DIFLU REMAINING INLAND FROM FAY TO RWI DURING THE
OVR NIGHT HRS. AS FIRST IMPULSE MOVES OFF CST DONT SEE THE FRNT
DROPPING NOT VERY FAR SOUTH INTO NC. NEXT AND MUCH MORE IMPRESSIVE
IMPULSE SHUD BRING MORE WIDESPREAD PRECIP TO E NC. GULF MOIS IS
PULLED NORTH WITH THE DEEPENED TROF AND ATLANTIC WL CONT TO BRING
MOIS INTO THE LOW LEVELS. BETTER CHNC OF SVR WED FOR CWA.

CWF...WL RAISE SCA FOR ENTIRE CSTL WTRS. CONT SPLIT AT HAT. N WTRS S
WIND INCR TO 25 KT SEAS 3 FT INCR TO 5 FT. TUE CONT W WIND SHIFT N.
TUE PM VAR WIND AND BECOMING E WED. WL MENTION SHOWERS AND TSTMS
THROUGHOUT. S WTRS...S WINDS BECOM SW 25 KT. SEAS 4 FT BUILDING TO 6
TNT. WINDS BECOM W TUE AND VAR TUE NIGHT AND SE WED.

.MHX...SMALL CRAFT ADVISORY ENTIRE NC COASTAL WATERS.

JCI

JCI

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:22 PM EDTSevere Thunderstorm WarningMHXPitt38 min
Apr 21, 4:34 PM EDTSevere Thunderstorm WarningMHXJones, Onslow26 min
Apr 21, 5:12 PM EDTSevere Thunderstorm WarningMHXBeaufort33 min
Apr 21, 5:16 PM EDTSevere Thunderstorm WarningMHXJones, Onslow44 min
Apr 21, 5:22 PM EDTTornado WarningMHXOnslow38 min
Apr 21, 5:38 PM EDTTornado WarningMHXJones37 min
Apr 21, 6:22 PM EDTSevere Thunderstorm WarningMHXCraven38 min
Apr 21, 7:10 PM EDTSevere Thunderstorm WarningMHXCraven50 min
Apr 21, 7:21 PM EDTSevere Thunderstorm WarningMHXDuplin39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.